Alert archive / Georgia / River Flood Warnings in 2024

River Flood Warning 80, NWS Atlanta, GA

January 25, 2024Cobb County, Georgia

NWS Atlanta, GA issued this river flood warning at Jan 25, 2024, 3:32 PM EST for Cobb County, Georgia. It was in force for 55 min.

The area

The outline as issued.

The facts

Issued
Jan 25, 2024, 3:32 PM EST (20:32 UTC)
Expired
Jan 25, 2024, 4:27 PM EST
In force
55 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

County Cobb County, GA

The radar

The Atlanta radar (KFFC), 71 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Allatoona Creek at Stilesboro Road near Acworth (MAHG1). The gauge peaked at 13.01 ft at Jan 25, 2024, 3:00 PM EST.

actionminormoderate5101501/2501/26
Action stage
11 ft
Minor stage
13 ft
Moderate stage
18 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02393419, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

917 
WGUS42 KFFC 252032
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
332 PM EST Thu Jan 25 2024

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Allatoona Creek at Stilesboro Road near Acworth affecting Cobb 
  County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

The next statement will be issued late tonight at 345 AM EST.

&&

GAC067-260845-
/O.NEW.KFFC.FL.W.0080.240125T2032Z-000000T0000Z/
/MAHG1.1.ER.240125T2000Z.240125T2015Z.000000T0000Z.UU/
332 PM EST Thu Jan 25 2024

...FLOOD WARNING IN EFFECT FROM THIS AFTERNOON UNTIL FURTHER 
NOTICE...

* WHAT...Minor flooding is occurring.

* WHERE...Allatoona Creek at Stilesboro Road near Acworth.

* WHEN...From this afternoon until further notice.

* IMPACTS...At 13 feet, Flood Stage is reached. Minor flooding 
  begins in the woodlands and fields near the creek upstream and 
  downstream from the gage on Stilesboro Road.

* ADDITIONAL DETAILS...
  - At 3:15 PM EST Thursday the stage was 13 feet and rising.
  - Forecast...No forecast is available for this location.
  - Flood stage is 13 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3396 8467 3396 8474 3405 8474 3405 8468
      3399 8465


$$
1 follow-up statement
174 
WGUS82 KFFC 252127
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
427 PM EST Thu Jan 25 2024

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Allatoona Creek at Stilesboro Road near Acworth affecting Cobb 
  County.

GAC067-252230-
/O.CAN.KFFC.FL.W.0080.000000T0000Z-240125T2127Z/
/MAHG1.1.ER.240125T2000Z.240125T2030Z.240125T2045Z.UU/
427 PM EST Thu Jan 25 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Allatoona Creek at Stilesboro Road near Acworth.

* ADDITIONAL DETAILS...
  - At 4:15 PM EST Thursday the stage was 12.4 feet and falling.
  - Forecast...No forecast is available for this location.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3396 8467 3396 8474 3405 8474 3405 8468
      3399 8465


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Jan 25, 2:35 PM EST, 57 minutes earlier.

Area forecast discussion, Jan 25, 2:35 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
235 PM EST Thu Jan 25 2024

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Friday night)
Issued at 229 PM EST Thu Jan 25 2024

Key Messages:

 - Scattered thunderstorms through tonight, mainly NW of I-85.

 - Isolated to scattered thunderstorms on Friday, with the best
   chance S of a Columbus to Macon line.

 - Short term period will be a relative lull in widespread heavy
   rainfall, but thunderstorms will have the potential to produce
   locally heavy rain, especially if storms train over the same area.

The wedge appears to be gone, with widespread dew points in the 60s
across most of the area except in the mountains. Early afternoon
temperatures range from near 60s in the NE mountains to around 80 in
the extreme SE portion of the County Warning Area.

An upper ridge continues over the Bahamas, with a very broad
trough over the W and Central U.S. This has left the area in deep,
moist SW flow, with precipitable water values over 2 standard
deviations above normal.

Earlier this morning, a roughly 20-40 mile wide swath of 1.5-3" of
rainfall (training echoes) set up along a Greenville to Athens line.
These antecedent conditions, along with expected scattered showers
and thunderstorms through Friday and a more expansive heavy rain
area forecast for Saturday, necessitated an expansion of the
existing Flood Watch earlier today. The one saving grace is a
relative lull in the widespread rain until Saturday. However, any
heavy shower or thunderstorm will be capable of producing locally
heavy rainfall, particularly where activity trains over the same
areas for longer durations.

The best chances of storms appear to be NW of I-85 through this
evening, where strong storms may move into the area from AL. The
atmosphere in this area appears to be capable of supporting the
activity, with MUCAPEs of 500-1000 J/Kg (locally higher) and
effective bulk shear of 35-45 knots. Additionally, the best chance of
thunder on Friday appears to be S of a Columbus to Macon line,
although there will be enough instability to support isolated
activity elsewhere.

Temperatures will be quite warm, with lows tonight mostly in the 60s
and highs on Friday in the 60s and 70s. /SEC

&&

.LONG TERM...
(Saturday morning through next Wednesday)
Issued at 229 PM EST Thu Jan 25 2024

Moving into the extended timeframe on Saturday, our multi-day
barrage of precipitation will begin to gradually taper off. The main
driver will be the northeastward track of a well-stacked mid-level
trough and accompanying surface low, allowing a true cold-frontal
passage to shut off our seemingly continuously replenishing
southwesterly flow (moisture plume) aloft. As a result, expect a
final round of precipitation during the day and into the late
afternoon Saturday as the front swings through. Rainfall may be heavy
at times, especially for areas along and north of I-20, where an
additional 1-2" of rain (with locally higher amounts) is possible
over a period of just a few hours. The (current) Flood Watch runs
through 7PM Saturday. On top of that, WPC has added a new Slight Risk
of Excessive Rainfall area for the majority of north Georgia in
their latest update to the Day 3 ERO. In general, despite a lull in
precipitation on Friday, flooding concerns are likely to be
reinvigorated on Saturday.

It bears mentioning that chances for strong to severe storms are
also higher on Saturday than in previous days thanks to close
proximity to the parent low and stronger frontal forcing. More detail
will be provided tomorrow as this event moves into range of HiRes
guidance, but a 30-40kt jet at 850mb even briefly overlapping with
meager surface instability (~500 J/kg or less) constitutes a non-
trivial severe risk. The SPC currently has a sliver of central
Georgia along the Alabama/Georgia border in a Day 3 Slight Risk,
primarily for the potential for damaging wind gusts along the leading
edge of the resultant line of storms. Further discussion to come.

On the backside of the front, dry, northwesterly flow looks to
overspread much of the Southeast, sufficient to support negligible
precipitation chances through Wednesday and the remainder of the long
term. Highs initially on the very unseasonably warm side on
Saturday -- in the upper 60s to near 80 for portions of southeast
central Georgia (12-19 degrees above average for late January) --
will drop into the 50s to lower 60s on Sunday as the front makes its
way southeastward. Under a stagnant airmass, expect highs to warm a
degree or two each day until they're back into the 60s to near 70s
areawide next Wednesday. Lows will follow a similar trend, initially
in the 50s, but dropping back into the 30s post-front.

96

&&

.AVIATION...
(18Z TAFS)
Issued at 218 PM EST Thu Jan 25 2024

Showers and storms have mostly lifted out of the area, with
lingering showers just NE of RYY. A broken line of tstms moving
across central and E AL will likely move into NW and W GA later this
afternoon and this evening. Best chances of storms will likely pass
NW of the Atlanta area terminals, but a few storms may clip the metro
area as well. Otherwise, ceilings are forecast to lower overnight.
In addition, fog is expected to return, although not quite as dense
as last night. Mostly IFR to occasionally LIFR conditions are
expected. Winds will be light. The wind direction is expected to
remain mostly SSW at ATL, although there may be a brief period this
evening when winds back to SSE.

//ATL Confidence...18Z Update...
Medium for all elements.

SEC

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          63  70  58  68 /  60  80  60  90
Atlanta         63  68  59  67 /  60  80  70 100
Blairsville     57  65  53  62 /  70  60  60 100
Cartersville    60  68  57  67 /  80  80  70 100
Columbus        64  72  61  72 /  80  90  70  90
Gainesville     61  67  57  65 /  60  80  70 100
Macon           64  73  60  75 /  40  90  60  70
Rome            59  67  55  67 /  80  60  70 100
Peachtree City  62  70  59  68 /  70  90  70  90
Vidalia         65  78  62  80 /  40  70  40  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday evening for GAZ001>009-011>016-
019>025-027-030>037-041>049-052>059-066>070-078-079.

SHORT TERM...SEC
LONG TERM....96
AVIATION...SEC
Hazardous weather outlook, Jan 25, 2:31 PM EST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
231 PM EST Thu Jan 25 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-261945-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
231 PM EST Thu Jan 25 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Showers and isolated embedded thunderstorms are expected to
continue into the evening. Some storms along the Alabama/Georgia
border may become strong to marginally severe and capable of
producing gusty to damaging winds. Precipitation will be
widespread and heavy at times across the area with some areal and
river flooding expected. A Flood Watch is in effect through 7PM
Saturday, and a Slight (2/4) Risk for Excessive Rainfall is in
effect for the northwestern two-thirds of the forecast area,
roughly along and north of a line extending from Columbus to
Athens.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Periods of heavy rainfall and isolated to scattered thunderstorms
will continue through Saturday. A Slight (2/5) Risk for severe
thunderstorms is in effect for portions of southwest central
Georgia near the state line on Saturday, and much of north Georgia
is under a Slight (2/4) Risk for Excessive Rainfall. Isolated
damaging wind gusts are possible along the leading edge of a
broken line of storms. Rainfall totals of 2 to 4.5 inches are
forecasted across much of north and central Georgia with localized
higher amounts possible. This could result in further flooding of
rivers, creeks, and streams, as well as other low-lying or flood-
prone areas. The Flood Watch expires at 7 PM on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 10:48 PM ESTDense Fog AdvisoryFFCBanks, Barrow, Clarke, Greene, Gwinnett, Jackson and 7 more8 hr
Jan 25, 2:22 AM ESTRiver Flood WarningFFCForsyth, Fulton67 hr
Jan 25, 3:20 AM ESTRiver Flood WarningFFCForsyth23 hr
Jan 25, 8:25 AM ESTRiver Flood WarningFFCCobb14 hr
Jan 25, 9:06 AM ESTRiver Flood WarningFFCBibb, Houston, Jones, Monroe, Twiggs5 days
Jan 25, 9:08 AM ESTRiver Flood WarningFFCGreene, Oconee, Oglethorpe31 hr
Jan 25, 9:26 AM ESTRiver Flood WarningFFCCobb, Douglas60 hr
Jan 25, 11:03 AM ESTRiver Flood WarningFFCChattooga49 hr
Jan 25, 1:49 PM ESTRiver Flood WarningFFCBarrow, Jackson20 hr
Jan 25, 2:10 PM ESTRiver Flood WarningFFCMorgan, Newton3 hr
Jan 25, 2:12 PM ESTRiver Flood WarningFFCFayette, Spalding26 hr
Jan 25, 4:47 PM ESTSpecial Weather StatementFFCHeard, Troup28 min
Jan 25, 4:52 PM ESTSpecial Weather StatementFFCHarris23 min
Jan 25, 5:02 PM ESTSevere Thunderstorm WarningFFCCoweta, Heard27 min
Jan 25, 5:13 PM ESTSpecial Weather StatementFFCDouglas32 min
Jan 25, 5:15 PM ESTSpecial Weather StatementFFCHarris, Meriwether30 min
Jan 25, 5:30 PM ESTSpecial Weather StatementFFCFayette30 min
Jan 25, 5:42 PM ESTSpecial Weather StatementFFCClayton, DeKalb, Fulton33 min
Jan 25, 5:44 PM ESTSpecial Weather StatementFFCMeriwether, Pike, Spalding31 min
Jan 25, 5:58 PM ESTSpecial Weather StatementFFCHenry32 min
Jan 25, 6:14 PM ESTSpecial Weather StatementFFCDeKalb, Gwinnett, Rockdale31 min
Jan 25, 6:16 PM ESTSpecial Weather StatementFFCButts, Lamar, Pike, Spalding29 min
Jan 25, 6:32 PM ESTSpecial Weather StatementFFCHenry28 min
Jan 25, 6:35 PM ESTSpecial Weather StatementFFCSumter40 min
Jan 25, 6:45 PM ESTSpecial Weather StatementFFCBanks, Barrow, Hall, Jackson, Morgan, Newton and 2 more45 min

Nearby

River Flood Warnings in Georgia, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.